Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 18, 2021, 6:29 PM EDT for Vance County, Warren County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2021, 6:29 PM EDT (22:29 UTC)
- Expired
- Jul 18, 2021, 7:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Raleigh, NC
Counties Vance County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 99 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567
WWUS82 KRAH 182229
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
629 PM EDT Sun Jul 18 2021
NCZ007>011-182330-
Vance NC-Person NC-Warren NC-Halifax NC-Granville NC-
629 PM EDT Sun Jul 18 2021
...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
PERSON... VANCE...WARREN...NORTHERN GRANVILLE AND NORTHWESTERN
HALIFAX COUNTIES UNTIL 730 PM EDT...
At 628 PM EDT, Doppler radar was tracking a broken line of strong
thunderstorms along a line extending from 6 miles west of Littleton
to 9 miles south of Virgilina. Movement was east at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Roanoke Rapids, Henderson, Oxford, Warrenton, Norlina, Littleton,
Weldon, Stovall, Middleburg and Macon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3651 7790 3648 7776 3648 7765 3645 7763
3642 7758 3632 7772 3631 7897 3654 7875
3654 7790
TIME...MOT...LOC 2228Z 252DEG 17KT 3645 7803 3642 7873
$$
7What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 18, 4:00 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 18, 4:00 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 400 PM EDT Sun Jul 18 2021 .SYNOPSIS... A surface front and upper level trough will push slowly southeastward into North Carolina tonight through Monday night, bringing unsettled weather with high chances for showers and storms. The upper trough and surface front will settle southward and stall out across South Carolina Tuesday. The front will weaken further as it holds just to our south through mid week, with drier air pushing in from the north across North Carolina. && .NEAR TERM /THROUGH TONIGHT/... As of 350 PM Sunday... As noted earlier, the morning clouds really hindered heating and thus destabilization this afternoon, as the most action thus far has held to our NW (terrain-influenced), NNW (near the surface boundary), and to our SE (along the sea breeze). The lightning has been impressive along the SC and srn NC coast, where normalized CAPE is near 0.25 and -10C to -30C CAPE is near 1000 J/kg. Up here, however, we still have some CINH over the SW sections that saw mid- cloud-based light showers for the better part of the day, only dwindling in the last couple of hours. Our MLCAPE should continue to climb, likely reaching the 1500-2500 J/kg range over most of the area. While effective deep layer shear is better than yesterday, it's still meager at just 15-20 kts, and this peak CAPE is less than what we saw at this time yesterday. While this has all delayed convection in central NC, this should change with increasing coverage of showers and storms still expected this evening and tonight. Energy will continue to dive through the Ohio Valley, mid Miss Valley, and Mid South into the mean longwave trough through tonight, bringing improving mid and upper level forcing for ascent in the form of increasing mid level SW flow and DPVA and upper divergence with an accelerating SSW jet to our N. Deep moisture spreading in from the SW along with this large scale boost in lift and residual elevated CAPE overnight (fed by ground heat flux and upper-trop nocturnal cooling) should support scattered to numerous showers and isolated storms through the night, with the greatest coverage from the Triangle to the S and E as the weak surface front settles SSE into the state. The heaviest rainfall should be within isolated pockets of convection, beneath clusters of meandering and congealing storms, and further development along outflows is likely. But while PW should be above normal with warm rain processes favored within a tropical-ish environment, much of our area has seen below normal precipitation in the last week, and the heavy rain threat should be confined to isolated storm clusters. Given the lack of a widespread flooding risk, will hold off on a flash flood watch for now, however this doesn't mean that we won't see an isolated advisory or warning. Lows should remain mild, from the upper 60s to mid 70s once again. -GIH && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 400 PM Sunday... High moisture content will persist, esp from the Triangle to the S and E where PW is expected to hold over 2". The mid level trough axis extending from New England through WV/KY/TN to AR will continue to drop slowly SSE, with gradually increasing mid level SW flow into NC and increasing dynamic forcing for ascent (still not especially robust, but it is July in NC, after all, so this is often as good as we're going to get). The weak low level shear axis and surface front will continue a slow SSE drop into the heart of NC, and while the low level mass convergence will be poor due to the weak low level winds, the improving mid level flow and rising mid level lapse rates should be sufficient for some marginal CAPE at least. Will continue with good chance to likely pops Mon/Mon night, mainly showers with isolated storms and a mention of heavy rain with any fairly slow moving and outflow dominant convection. While storm total rainfall from this evening through Mon night should total 1-3", highest SE, in most places this will occur over a long enough time to stave off all but urban/street flooding. Will continue to monitor, though, in the event that trends suggest a flash flood watch might be needed. Expect mostly cloudy skies with highs much cooler (yet it'll still be humid), in the mid 70s to lower 80s. Lows in the mid 60s to lower 70s Mon night. -GIH && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 250 PM Sunday... The extended forecast continues to focus on the front approaching the area today. By Tuesday the front will have shifted far enough south that likely pops will be contained to southern counties, and on Wednesday chance pops will generally be south of Raleigh. The front will continue to weaken, and while the forecast 24 hours ago made it look like Thursday may be dry, the midnight shift inserted slight chance pops into the forecast south of Raleigh, and this still appears prudent with recent model guidance. Slight chance pops have been continued for Friday and Saturday, and it appears a cold front may manage it over the Appalachians on Sunday and bring a better chance of showers/storms that day. As for temperatures, Monday has trended cooler for several days, and it now appears that the cooling trend will continue into Tuesday. Low to mid 80s are in the forecast for the day, and an isolated location might remain in the 70s. Highs rebound to the mid/upper 80s for Wednesday, then return to climatology in the upper 80s/lower 90s for Thursday through Sunday. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 215 PM Sunday... VFR conditions across central NC (mainly mid clouds based over 9k ft but with scattered clouds based below 3k ft) will give way to pockets of MVFR cigs/vsbys and gusty/erratic winds in and near developing scattered to numerous storms. Toughest part of the forecast is trying to time out the window of greatest storm threat, which appears to be 21z-01z, although an isolated cell has already formed near GSO. VFR conditions will hold in areas away from storms, but MVFR conditions will dominate in/near storms. This threat for showers and storms will hold through much of tonight, although it will be more showers than thunderstorms after 06z. As a weak cold front settles into NC, widespread MVFR to IFR cigs are expected to form overnight, dominating at all terminals after 08z with above average confidence. These sub-VFR conditions will hold through at least midday Mon. Light surface winds from the SW mostly under 10 kts will become light/variable this evening through Mon, mainly from the NE at INT/GSO and from the SW at FAY. Looking beyond 18z Mon, sub-VFR conditions are expected to continue through Mon, with most places seeing areas of rain, with isolated embedded storms possible Mon afternoon near FAY. Gradually improvement to VFR is expected Mon night and esp Tue from NW to SE, while FAY may see lingering shower chances Tue, VFR conditions are likely to dominate areawide from Tue through Fri as drier air builds in from the north. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Green AVIATION...Hartfield
Hazardous weather outlook, Jul 18, 5:55 AM EDT, 12 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 555 AM EDT Sun Jul 18 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-191200- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 555 AM EDT Sun Jul 18 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Showers and thunderstorms are expected across the area this afternoon and evening. Some storms could be strong but widespread severe weather is not anticipated. Locally heavy rainfall could lead to minor flooding of low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and storms will continue through Monday. Periods of heavy rain could lead to additional flooding, especially in low lying or poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 5:46 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
546 PM EDT Sun Jul 18 2021
NCZ078-085-086-088-089-182245-
Scotland NC-Hoke NC-Sampson NC-Wayne NC-Cumberland NC-
546 PM EDT Sun Jul 18 2021
...A LINE OF SHOWERS AND THUNDERSTORMS WITH FREQUENT LIGHTNING AND
HEAVY RAIN MOVING INTO THE SOUTHERN COASTAL PLAIN AND SANDHILLS...
At 543 PM EDT, Doppler radar was tracking several thunderstorms with
heavy rain extending from near Laurinburg to near Clinton to near
Goldsboro moving northeast 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Fayetteville, Goldsboro, Laurinburg, Clinton, Raeford, Fort Bragg,
Mount Olive, Maxton, Walnut Creek and Harrells.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3502 7949 3530 7853 3526 7842 3529 7830
3535 7815 3541 7815 3550 7783 3538 7780
3516 7791 3519 7816 3490 7815 3474 7820
3473 7839 3485 7850 3483 7890 3495 7904
3483 7919 3484 7935 3477 7933 3466 7943
TIME...MOT...LOC 2143Z 207DEG 12KT 3485 7825
pwbSpecial weather statement, Jul 18, 5:54 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
554 PM EDT Sun Jul 18 2021
NCZ021-022-038-182300-
Guilford NC-Forsyth NC-Davidson NC-
554 PM EDT Sun Jul 18 2021
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH...NORTHEASTERN DAVIDSON
AND GUILFORD COUNTIES UNTIL 700 PM EDT...
At 552 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving east at 10 mph. Other strong thunderstorms
were 20 miles north of Greensboro moving southeast.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Clemmons,
McLeansville, Lewisville, Summerfield, Gibsonville and Stokesdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3623 8037 3626 8000 3624 7953 3590 7954
3591 7976 3603 8039
TIME...MOT...LOC 2152Z 274DEG 10KT 3609 8020
pwbSpecial weather statement, Jul 18, 5:58 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
558 PM EDT Sun Jul 18 2021
NCZ008>010-182300-
Vance NC-Warren NC-Granville NC-
558 PM EDT Sun Jul 18 2021
...A CLUSTER OF STRONG THUNDERSTORMs WILL AFFECT VANCE...WARREN AND
EAST CENTRAL GRANVILLE COUNTIES UNTIL 700 PM EDT...
At 557 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Henderson extending east to Warrenton, moving
east at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Henderson, Oxford, Warrenton, Norlina, Littleton, Middleburg, Macon,
Gillburg, Afton and Lake Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3651 7790 3648 7791 3644 7791 3644 7792
3638 7791 3630 7794 3627 7796 3626 7825
3627 7831 3626 7832 3625 7856 3639 7862
3655 7811 3654 7790
TIME...MOT...LOC 2157Z 258DEG 21KT 3632 7832
NTLSpecial weather statement, Jul 18, 6:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
629 PM EDT Sun Jul 18 2021
NCZ007>011-182330-
Vance NC-Person NC-Warren NC-Halifax NC-Granville NC-
629 PM EDT Sun Jul 18 2021
...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
PERSON... VANCE...WARREN...NORTHERN GRANVILLE AND NORTHWESTERN
HALIFAX COUNTIES UNTIL 730 PM EDT...
At 628 PM EDT, Doppler radar was tracking a broken line of strong
thunderstorms along a line extending from 6 miles west of Littleton
to 9 miles south of Virgilina. Movement was east at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Roanoke Rapids, Henderson, Oxford, Warrenton, Norlina, Littleton,
Weldon, Stovall, Middleburg and Macon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3651 7790 3648 7776 3648 7765 3645 7763
3642 7758 3632 7772 3631 7897 3654 7875
3654 7790
TIME...MOT...LOC 2228Z 252DEG 17KT 3645 7803 3642 7873
7The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:01 PM EDT | Special Weather Statement | RAH | Forsyth | 29 min |
| Jul 17, 8:10 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 50 min |
| Jul 17, 8:49 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 23 min |
| Jul 17, 9:04 PM EDT | Areal Flood Advisory | RAH | Forsyth, Guilford | 46 min |
| Jul 17, 9:15 PM EDT | Special Weather Statement | RAH | Davidson | 30 min |
| Jul 17, 9:26 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford | 77 min |
| Jul 17, 9:40 PM EDT | Special Weather Statement | RAH | Guilford | 35 min |
| Jul 17, 9:55 PM EDT | Special Weather Statement | RAH | Person | 65 min |
| Jul 17, 9:59 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 46 min |
| Jul 17, 10:48 PM EDT | Special Weather Statement | RAH | Granville, Vance, Warren | 42 min |
| Jul 18, 5:46 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Sampson, Wayne | 59 min |
| Jul 18, 5:54 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 66 min |
| Jul 18, 5:58 PM EDT | Special Weather Statement | RAH | Vance, Warren | 62 min |
| Jul 18, 6:31 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Johnston, Lee, Montgomery and 4 more | 59 min |
| Jul 18, 6:35 PM EDT | Special Weather Statement | RAH | Durham | 40 min |
| Jul 18, 6:51 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance, Warren | 39 min |
| Jul 18, 7:35 PM EDT | Special Weather Statement | RAH | Chatham, Davidson, Lee, Moore, Randolph | 55 min |
| Jul 18, 7:51 PM EDT | Special Weather Statement | RAH | Halifax | 54 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.